Alert archive / Indiana / Flash Flood Warnings in 2019
Flash Flood Warning 7, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at May 28, 2019, 5:54 PM EDT for 4 counties in Indiana. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 5:54 PM EDT (21:54 UTC)
- Expired
- May 28, 2019, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carroll County, IN, Clinton County, IN, Howard County, IN, Tipton County, IN
The radar
The Indianapolis radar (KIND), 82 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 6:10 PM EDT | FLASH FLOOD | 2 N Kokomo, IN | INTERSECTIONS FLOODED IN KOKOMO...RECEIVED VIA SOCIAL MEDIA. |
| May 28, 7:30 PM EDT | FLASH FLOOD | 1 N Kokomo, IN | WATER FLOWING OVER THE ROAD REPORTED AT COURTLAND AND KOKOMO. CAR STUCK IN VIADUCT ON SYCAMORE DOWNTOWN. |
| May 28, 8:30 PM EDT | FLASH FLOOD | 1 W Burlington, IN | DISPTACH REPORTED SEVERAL ROADS IN BURLINGTON HAD WATER FLOWING OVER THEM WITH A FOCUS ON THE SOUTH SIDE OF TOWN. TIME WAS APPROXIMATE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 687 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 1145 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
144
WGUS53 KIND 282154
FFWIND
INC015-023-067-159-290100-
/O.NEW.KIND.FF.W.0007.190528T2154Z-190529T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
554 PM EDT Tue May 28 2019
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Southeastern Carroll County in north central Indiana...
Northern Clinton County in central Indiana...
Howard County in central Indiana...
Northern Tipton County in central Indiana...
* Until 900 PM EDT.
* At 553 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Kokomo, Greentown, Flora, Rossville, Russiaville, Sharpsville,
Burlington and Indian Heights.
LAT...LON 4038 8586 4036 8669 4043 8669 4055 8652
4056 8586
$$
JASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 28, 4:24 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 28, 4:24 PM EDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 424 PM EDT Tue May 28 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 244 PM EDT Tue May 28 2019 A frontal system is expected to linger over the local area into Thursday, before getting pushed off to the southeast. Another frontal system may affect the area over the upcoming weekend. High pressure is expected by early next week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 244 PM EDT Tue May 28 2019 Short term model data suggest an elongated area of mid level vorticity extending from southwest Michigan back into Illinois will be moving over northeast half of the forecast area later this afternoon and evening. Convection is currently developing near this feature. This morning's upper air indicates very steep lapse rates over the area, along with favorable deep layer shear for strong organized convection, especially over the northern zones. There is also a cap present. Not sure how far south the convection will get through the early evening hours, due to the presence of the cap, but will expand the PoPs farther south and west through the early evening hours. This feature expected to pass off to the east around 290100Z, so there may be a lull in the convective threat by that time. However, the trailing vorticity tail may hang back over the central and northern zones tonight. This, coupled with about 30 kts of westerly flow at 850mb, suggests there is potential for additional convection later tonight. Remnants of current convection out by the Mississippi River may also move into the local area later this evening as well. Based on above, will keep PoPs going over the area tonight. May hold off on any likely PoPs due to potential capping issues and low confidence in future tracks of any convective clusters and associated outflow boundaries. Low level thicknesses suggest the GFS MOS lows tonight look OK at this time. && .SHORT TERM /Wednesday through Friday/... Issued at 244 PM EDT Tue May 28 2019 Upper troughing currently over the Rockies and western Plains is expected to drift east and gradually shear out across the Great Lakes by Thursday night. Appears the weather pattern will remain unsettled into Thursday, as a frontal system lingers in the area. Will keep PoPs in the forecast into Thursday night to cover the lingering front, although convective outflows will probably dictate where the effective boundary will be. Developing northwesterly upper flow should help to give the front a better shove off to the southeast by Friday. Will lean towards drier conditions by then. && .LONG TERM /Friday Night through Tuesday/... Issued at 244 PM EDT Tue May 28 2019 Ensembles indicates a change in the overall weather pattern will occur during this period. Mean upper troughing is expected to develop over the eastern parts of the country, while mean upper ridging builds over the Plains. Ensembles suggest a frontal system may drop southeast through the area over the upcoming weekend. Will go with chance PoPs for Saturday and Sunday to cover this feature. Another disturbance may move into the area by next Monday night and Tuesday. Will bring in some chance PoPs to parts of the area at that time as well. && .AVIATION /Discussion for the 282100Z KIND TAF Update/... Issued at 417 PM EDT Tue May 28 2019 Scattered convection occurring near an elongated area of vorticity currently moving into northwest Indiana. Short term model data suggest this feature will pass near the KIND terminal early this evening. As a result, there is a threat for convection in the vicinity of the KIND terminal for a time, roughly 282200Z-290100Z. Previous discussion follows. Mainly VFR through the afternoon, but some scattered thunderstorms developing around KLAF over the next couple of hours. Southward extent of storms far less confident so will not include thunder at other sites. Overnight into the morning could see another round go through, but again timing/extent less certain so will probably go VCSH then. Possible MVFR ceilings will move into KLAF as they are in place north of boundary that is just north of there, so may include those in a tempo. Otherwise where they will wind up tonight is very dependent on what the boundary does, and that is low confidence. Occasional wind gusts to 20 to 25 kts out of the southwest will remain possible through the rest of the afternoon until around sunset. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....JAS AVIATION...CP/JAS
Hazardous weather outlook, May 28, 4:43 PM EDT, 1 hour 11 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 443 PM EDT Tue May 28 2019 INZ021-028>031-035>044-051-291000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Vigo- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, and Terre Haute 443 PM EDT Tue May 28 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Scattered thunderstorm activity is expected at times tonight. A few severe storms are possible, especially through the evening hours. Hazards: Damaging winds, large hail, isolated tornadoes, locally heavy rain, and frequent lightning. Timing: Best threat for severe storms until about 900 PM EDT. Discussion: A front, along with an upper wave, will bring chances for showers and thunderstorms to the area into the evening hours. Another upper wave may bring additional chances for thunderstorms towards daybreak Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms are possible over all or parts of the area at times into next weekend. Severe storms are possible on Wednesday. Discussion: A few fronts will bring chances for thunderstorms at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ045>049-052>057-060>065-067>072-291000- Putnam-Hendricks-Marion-Hancock-Henry-Clay-Owen-Morgan-Johnson- Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox- Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 443 PM EDT Tue May 28 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Scattered thunderstorm activity is possible at times tonight. Isolated severe storms are possible, especially through the evening hours. Hazards: Damaging winds, large hail, locally heavy rain, and frequent lightning. Timing: Best chances for severe storms through 900 PM EDT. Discussion: A front, along with an upper wave, will bring chances for showers and thunderstorms to the area into the evening hours. Another upper wave may bring additional chances for thunderstorms towards daybreak Wednesday. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Thunderstorms are possible over all or parts of the area at times into next weekend. Severe storms are possible on Wednesday. Discussion: A few fronts will bring chances for thunderstorms at times. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Wednesday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 28, 5:04 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
504 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL 3 W BURLINGTON 40.49N 86.45W
05/28/2019 E1.00 INCH CARROLL IN TRAINED SPOTTER
SPOTTER REPORTED HAIL MOSTLY TO THE SIZE OF
NICKELS WITH A FEW AS LARGE AS QUARTERS.
&&
AWThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:04 PM EDT | Tornado Warning | IND | Madison | 26 min |
| May 27, 8:08 PM EDT | Tornado Warning | IND | Hamilton, Madison | 37 min |
| May 27, 8:14 PM EDT | Tornado Warning | IND | Tippecanoe | 16 min |
| May 27, 8:28 PM EDT | Tornado Warning | IND | Delaware | 17 min |
| May 27, 8:29 PM EDT | Tornado Warning | IND | Carroll, Clinton, Tippecanoe | 31 min |
| May 27, 8:32 PM EDT | Tornado Warning | IND | Madison | 13 min |
| May 27, 8:33 PM EDT | Tornado Warning | IND | Henry | 12 min |
| May 27, 8:38 PM EDT | Severe Thunderstorm Warning | IND | Clinton | 37 min |
| May 27, 8:42 PM EDT | Tornado Warning | IND | Clinton | 33 min |
| May 27, 8:44 PM EDT | Tornado Warning | IND | Delaware, Henry | 31 min |
| May 27, 8:58 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 47 min |
| May 27, 9:02 PM EDT | Tornado Warning | IND | Clinton, Tipton | 28 min |
| May 27, 9:11 PM EDT | Tornado Warning | IND | Henry | 19 min |
| May 27, 9:14 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Tipton | 31 min |
| May 27, 9:19 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Randolph | 26 min |
| May 27, 9:38 PM EDT | Severe Thunderstorm Warning | IND | Randolph | 37 min |
| May 27, 9:57 PM EDT | Areal Flood Advisory | IND | Henry, Randolph | 3 hr |
| May 28, 3:56 AM EDT | River Flood Warning | IND | Delaware, Randolph | 31 hr |
| May 28, 2:18 PM EDT | Severe Thunderstorm Warning | IND | Howard, Tipton | 27 min |
| May 28, 4:32 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Howard | 43 min |
| May 28, 5:14 PM EDT | Areal Flood Warning | IND | Carroll, Clinton, Howard, Tipton | 6 hr |
| May 28, 5:17 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Vermillion, Warren | 43 min |
| May 28, 5:31 PM EDT | Severe Thunderstorm Warning | IND | Howard | 44 min |
| May 28, 5:47 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery, Tippecanoe | 27 min |
| May 28, 6:04 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Howard | 26 min |
| May 28, 6:34 PM EDT | Severe Thunderstorm Warning | IND | Howard, Madison, Tipton | 29 min |
Nearby
Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.